Alert archive / Kentucky / Tornado Warnings in 1997

Tornado Warning 11, NWS Jackson, KY

March 28, 1997Leslie County, Perry County, Kentucky

NWS Jackson, KY issued this tornado warning at Mar 28, 1997, 11:51 PM EST for Leslie County, Perry County, Kentucky. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1997, 11:51 PM EST (04:51 UTC)
Expired
Mar 29, 1997, 12:55 AM EST
In force
64 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Leslie County, KY, Perry County, KY

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:56 PM ESTHail 1.75Thousandsticks, KY
Mar 29, 12:30 AM ESTHail 0.88Hyden, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 11:30 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 290452 RRA
TORJKL
KYC131-193-290555-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1151 PM EST FRI MAR 28 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1255 AM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...LESLIE
   ...PERRY
 
AT 1147 PM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM
HINDMAN TO HAZARD TO THOUSANDSTICKS...ALONG THE DANIEL BOONE
PARKWAY. THE STORMS WERE MOVING EAST AT 40 MPH AND WILL PRODUCE WINDS
IN EXCESS  OF 55 MPH AND POSSIBLY LARGE HAIL.

TOWNS IN THE PATH OF THESE STORMS INCLUDE HYDEN AND HAZARD. THIS WILL
BE THE SECOND SEVERE STORM TO AFFECT HAZARD AND THIS WARNING SERVES TO
EXTEND THE PREVIOUS WARNING FOR PERRY COUNTY.

WE HAVE RECEIVED A REPORT FROM THE STATE POLICE OF A TORNADO ALONG THE
DANIEL BOONE PARKWAY EAST OF HYDEN AND WEST OF HAZARD AT 1150 PM.

THIS WARNING UPGRADES THE PREVIOUS SEVERE THUNDERSTORM WARNING JUST
ISSUED.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
 
DO NOT USE YOUR CAR TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

&

INGRAM/BALLARD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:17 PM EST, 8 hours 34 minutes earlier.

Area forecast discussion, Mar 28, 3:17 PM EST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EST FRI MAR 28 1997

FINALLY VIEWED THE MODEL DATA AND FEEL THAT THE THREAT OF SIGNIFICANT
SEVERE WEATHER WILL NOT BE IN OUR AREA UNTIL VERY LATE TONIGHT. SFC
ANALYSIS AND UA COMPARISONS TO THE AVN/NGM AND ETA GRIDS SUGGESTS THAT
THE ETA IS MOST LIKELY THE BETTER MODEL TO GO WITH SO HAVE COMMITED.

THIS ALSO GOES WELL WITH THE CURRENT SATELLITE IMAGERY. THERE IS A
STRONG S/WV MOVING OUT OF THE PLAINS AND THIS IS WELL REPRESENTED BY
THE ETA. THERE IS A STRONG TROP FOLD ORIGINATING IN THIS AREA RIDES
INTO THE MAIN TROF AXIS AND SHOULD GEN UP A SIGNIFICANT LOW. THE
SURFACE LOW HAS BEEN SLOW TO WRAP UP AND THE 18Z PRES CHGS SUGGEST
THAT THERE SHOULD BE TWO LOCATIONS TO WORRY ABOUT OVERNIGHT. EXPECT
THAT THE SEVERE WEATHER WILL LIKELY SHIFT NORTH AND EAST INTO THE OHIO
RIVER VALLEY WITH A SECOND AREA SOUTH OF THE BLUEGRASS IN THE DEEP
MOISTURE AND SHARP BAROCLINIC AREA.

FOR NOW FEEL THAT THE CURRENT TIMING OF THE MORNING UPDATE IS FINE AND
WOULD LIKE TO KEEP THE TREND. PERSONALLY DO NOT ANTICIPATE MUCH IN THE
WAY OF SEVERE IN ERN KY...BUT CUD SEE SOME VERY HEAVY RAIN OVER THE
MOUNTAINS ALONG THE SOUTHERN AND EAST`ER BORDER.

I COULD BE WRONG.

JKL  50/61/39 +62
LOZ  49/62/37 +52

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:46 PM ESTTornado WarningJKLRockcastle59 min
Mar 28, 8:46 PM ESTTornado WarningJKLWayne59 min
Mar 28, 8:46 PM ESTTornado WarningJKLPowell59 min
Mar 28, 10:09 PM ESTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle51 min
Mar 28, 10:30 PM ESTTornado WarningJKLLaurel60 min
Mar 28, 10:34 PM ESTSevere Thunderstorm WarningJKLClay61 min
Mar 28, 10:37 PM ESTSevere Thunderstorm WarningJKLOwsley63 min
Mar 28, 10:52 PM ESTSevere Thunderstorm WarningJKLBath, Fleming53 min
Mar 28, 10:53 PM ESTSevere Thunderstorm WarningJKLLeslie, Perry62 min
Mar 28, 10:53 PM ESTSevere Thunderstorm WarningJKLBreathitt62 min
Mar 28, 11:37 PM ESTSevere Thunderstorm WarningJKLKnott63 min
Mar 28, 11:49 PM ESTSevere Thunderstorm WarningJKLLeslie, Perry61 min
Mar 28, 11:58 PM ESTSevere Thunderstorm WarningJKLClay, Knox62 min
Mar 28, 11:58 PM ESTSevere Thunderstorm WarningJKLWhitley62 min
Mar 29, 12:46 AM ESTSevere Thunderstorm WarningJKLHarlan, Letcher59 min
Mar 29, 1:10 AM ESTSevere Thunderstorm WarningJKLPike50 min

Nearby

Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.